Alternative for inhaled steroids - Asthma Community ...

Asthma Community Forum

19,002 members23,080 posts

Alternative for inhaled steroids

golden-retriever profile image

Hey,

I recently stopped Seretide 500 (x2 daily) because it caused my throat to swell and my voice to disappear almost completely. My doctor started me on Pulmicort 200 (x4 daily) and to my disappointment, it seems to be going the same way.

Does anyone know what the options are for non-steroidal treatment, if I have to go that way? I either haven’t been able to find out, or haven’t understood what I was reading.

I did understand that the options are different for mild asthma and I believe from what my doctor told me that my asthma is not mild, or is becoming not mild.

18 Replies
EmmaF91 profile image
EmmaF91Community Ambassador

Hi

The best thing to do is to ‘shop around’ for the right inhaler for you. There are 3 different steroid bases to inhalers (budesonide, fluticasone, beclometasone) and different LABA mixes too. Branded and unbranded. You just need to find the right one. If you can’t find one you can take then GP can refer to local cons for assistance as ‘possible steroid allergy’ makes asthma become classed as ‘difficult’. There are also tablets which can help (montelukast etc) which aren’t steroid based which may be worth discussing with GP.

Hope that helps

Wow, thanks again Emma. That’s great. You are so helpful. :)

EmmaF91 profile image
EmmaF91Community Ambassador in reply to golden-retriever

Welcome. Unfortunately inhalers and correct meds for you really can be trial and error and takes time. It’s frustrating but stick with it and keep going back til things are sorted

Serevent is a non steroid inhaler. I found it worked really well for me, with no side effects. I had it for several years and felt great. Unfortunately it was taken away and I’ve had various steroid inhalers since, none of which work very well and some made things worse. I do have Spiriva Respimat which doesn’t contain a steroid but I have to also take Seretide. I hope you find something that works for you 🤞

Thanks HungryHufflepuff

EmmaF91 profile image
EmmaF91Community Ambassador in reply to HungryHufflepuff

The issue with serevent as sole maintenance is that it’s a LABA on its own which can be dangerous long term as it builds up tolerance to reliever inhalers etc, as (like spiriva) it’s basically just a long acting reliever... unless steroid/preventer inhalers really aren’t an option (and you’ve shown you’ve tried) they won’t give LABA alone anymore due to that increased risk of death. Hope that explains why it was stopped 😅

Death is not a great side effect!

EmmaF91 profile image
EmmaF91Community Ambassador in reply to HungryHufflepuff

Just a tad inconvenient 😅😂

And even worse than leg cramps!

EmmaF91 profile image
EmmaF91Community Ambassador in reply to HungryHufflepuff

Not sure if I can agree there... and dry throat side effect is definitely worse 😜😅🤣

You know, as I was saying the thing about leg cramps, I was thinking I’d really have to weigh up the pros and cons there. Oh my goodness dry throat, if you mean like desiccated throat, what’s with that? 🤪 Or the voice that one day sounds like Minnie Mouse and the next like Louis Armstrong. Ok I’ll stop now or we could be here all night.

EmmaF91 profile image
EmmaF91Community Ambassador in reply to HungryHufflepuff

😂... sorry golden-retriever... our dark humour took over your post... oops 😅🤣

Yes, apologies, my humour gets the better of me ☺️

My post was answered... by you. Have all the fun you like.

Lysistrata profile image
LysistrataAdministrator in reply to EmmaF91

But at least you wouldn't have leg cramps OR dry throat anymore! ;)

I do appreciate the difficulties re steroids Golden-Retriever and HungryHufflepuff. I took a while to find one which helped (Symbicort) but then noticed that I was getting palpitations and very shaky on it, plus it was hard to get the dose in when iw was worse. Switching to Fostair Nexthaler seems to help the side effects (despite the same LABA at same dose as Symbicort...was it the steroid?!). I am also on Spiriva Respimat, Phyllocontin and montelukast - all non-steroids which help. Pred seems to do very little for me now as I am a weird unicorn - I hated taking it as I did for so long, but would be nice to have it in reserve!

Hope you both find something that works.

I thought seretide was steroid based , I’ve always been told that , I’ve been on it for years now along side spiriva

EmmaF91 profile image
EmmaF91Community Ambassador in reply to Shellc

Seretide is a combined steroid/reliever inhaler (fluticasone(steroid)/salmeterol(LABA)).

It’s serevent which isn’t steroid based (salmeterol(LABA))

Hope that helps. You were right all along!

Take no notice but of me lol it’s late and my brain is probably asleep before me

You may also like...